Colorado, 2013Winter Storm in Colorado, April 13 to 14, 2013
April 13 to 14, 2013 · NWS BOU · 3 events in 3 counties and zones
A spring snowstorm brought heavy snow to the north central mountains of Colorado. 5 inches at Frisco; 9 inches, 7 miles northwest of Silverthorne and Tabernash; with 8 inches in Dillon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spring snowstorm brought heavy snow to the north central mountains of Colorado. Storm totals included: 14 inches at Loveland Ski Area, 12 inches at Breckenridge, Joe Wright, 11 miles northwest of Kremmling, Winter Park Ski Area and Zirkel SNOTEL; 11 inches at Arapahoe Basin and Silverthorne; 10 inches at the Columbine and Copper Mountain SNOTELs, Lake Irene and Willow Park; 9.5 inches at Frisco; 9 inches, 7 miles northwest of Silverthorne and Tabernash; with 8 inches in Dillon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 13, 2:37 PM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 13, 2:37 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
337 PM MDT SAT APR 13 2013
.SHORT TERM...MOISTURE CONTINUES INCREASING OVER THE STATE WITH
RADAR ECHOES NOW SHOWING UP OVER THE MOUNTAIN AREAS. THE BACK EDGE
OF THE MOISTURE APPEARS TO BE MOVING INTO NORTHERN UTAH AT THE
TIME AS THE CORE OF THE UPPER JET BEGINS MOVING INTO NORTHWEST
COLORADO. SNOW SHOULD BECOME HEAVY AT TIMES OVERNIGHT...CAUSING
SOME TRAVEL PROBLEMS BY MORNING. WITH THE STRENGTHENING FLOW
ALOFT...EXPECT IT TO GET QUITE WINDY OVER THE HIGHER ELEVATIONS OF
THE MOUNTAINS. WINTER WEATHER ADVISORY WILL GO INTO EFFECT AT 6 PM
WITH MODERATE TO HEAVY SNOW EXPECTED TO CONTINUE THROUGH MIDDAY
SUNDAY. WINDY CONDITIONS MAY EXTEND DOWN THE EASTERN SLOPES AT
TIMES OVERNIGHT...BUT WITH ALL THE MOISTURE AND PRECIPITATION OVER
THE MOUNTAINS...DO NOT EXPECT VERY MUCH AMPLIFICATION TO THE
MOUNTAIN WAVE AND THEREFORE NOT A WIDESPREAD WIND EVENT.
ON THE PLAINS...A PACIFIC COLD FRONT WILL ALSO MOVE IN OVERNIGHT
AS HIGH PRESSURE BUILDS OVER WYOMING. CROSS SECTIONS SHOW THE
AIRMASS OVER THE PLAINS SATURATING FOR A FEW HOURS BEHIND THE
FRONT WHICH WILL PRODUCE SOME SHOWERS DURING THE PRE-DAWN HOURS.
THE AIRMASS IS EXPECTED TO DRY OUT AGAIN ON SUNDAY AS THE STRONG
ZONAL FLOW ALOFT CONTINUES. TEMPERATURES WILL BE COOLER IN THE
WAKE OF THE COLD FRONT...BUT NOT AS COLD AS THEY ARE GOING TO GET
LATER IN THE WEEK. SNOW SHOWER ACTIVITY WILL ALSO DIMINISH
TOMORROW AFTERNOON AS THE CURRENT SURGE OF MOISTURE MOVES OUT OF
THE REGION.
.LONG TERM...MODELS HAVE A STRONG 100 PLUS JET MAXIMUM ACROSS THE
FORECAST AREA SUNDAY NIGHT WELL INTO THE EXTENDED PERIOD. THROUGH
THAT TIME...MODELS SHOW AN UPPER TROUGH DEVELOPING WEST AND
NORTHWEST OF THE CWA ON MONDAY...GETTING INTO COLORADO ON
WEDNESDAY. SO THAT JET MAXIMUM IS DUE WESTERLY IN DIRECTION SUNDAY
NIGHT...WEST-SOUTHWESTERLY ON MONDAY...THEN SOUTHWESTERLY MONDAY
NIGHT THROUGH TUESDAY NIGHT...THEN SOUTH-SOUTHWESTERLY WEDNESDAY
MORNING. THE UPPER TROUGH AXIS DOESN'T GET INTO AND ACROSS THE
FORECAST AREA UNTIL SOMETIME ON THURSDAY. THE QG VERTICAL VELOCITY
FIELDS SHOW UPWARD SYNOPTIC SCALE ENERGY MONDAY INTO THE EXTENDED
PERIOD. IT IS PRETTY STRONG FROM MID DAY TUESDAY THROUGH
WEDNESDAY. THE LOW LEVEL PRESSURE AND WIND FIELDS BRING A COLD
FRONT AND UPSLOPE INTO THE CWA SUNDAY NIGHT. THE BOUNDARY LAYER
FLOW STAYS NORTHERLY TO EASTERLY DEPENDING ON THE MODEL FROM THEN
THROUGH WEDNESDAY AND BEYOND. FOR MOISTURE...IT IS DEEP OVER THE
MOUNTAINS BY SUNDAY EVENING AND THAT CONTINUES INTO THE EXTENDED
PERIOD. OVER THE PLAINS...MOISTURE INCREASES SUNDAY EVENING AND
GETS PRETTY DEEP OVERNIGHT. ON MONDAY...THE LOWER LEVELS ARE
PRETTY DRY. BY MONDAY EVENING...ON INTO THE EXTENDED PERIOD...THE
PLAINS HAVE PRETTY DEEP MOISTURE PROGGED. THE QPF FIELDS SHOW
PLENTY OF MEASURABLE PRECIPITATION IN THE MOUNTAINS SUNDAY NIGHT
THROUGH TUESDAY NIGHT. THERE IS LESS ON THE PLAINS. THE SURFACE
MODEL RUN SNOW ACCUM FIELDS SHOW SIGNIFICANT SNOWFALL NUMBERS OVER
THE MOUNTAINS. CURRENT FORECAST FOR POPS LOOKS PRETTY GOOD. THE
MODELS HAVE SHOWN THIS INCOMING PATTERN FOR A FEW DAYS NOW. THE
JET OVER THE CWA WILL DEFINITELY INCREASE SNOWFALL AMOUNTS ON TOP
OF WHAT THE COLD AIR ADVECTION...UPSLOPE...MOISTURE...AND
SIGNIFICANT SYNOPTIC SCALE ENERGY WILL ALREADY PRODUCE. NO
HIGHLIGHTS YET. FOR TEMPERATURES...MONDAY'S HIGHS LOOK CLOSE TO
SUNDAY'S...MAYBE A TAD WARMER. TUESDAY'S HIGHS COOL OFF 5-8 C FOR
MUCH OF THE CWA. FOR THE LATER DAYS...MODELS SHOW THE UPPER TROUGH
AXIS TO FINALLY GET EAST OF THE COLORADO EASTERN BORDER THURSDAY
MORNING BEFORE 18Z. THEN...PRETTY STRONG NORTHWESTERLY FLOW ALOFT
IS PROGGED FOR THE CWA THROUGH SATURDAY NIGHT. BY FRIDAY AND
SATURDAY...MOISTURE INCREASES AGAIN AFTER DRYING OUT SOMEWHAT
LATER WEDNESDAY AND THURSDAY. TEMPERATURES STAY BELOW SEASONAL
NORMALS THROUGH THE PERIOD.
&&
.AVIATION...NORTHWEST WINDS WILL CONTINUE THIS EVENING. COLD FRONT
WITH STRONGER NORTH WINDS IS EXPECTED TO MOVE THROUGH AROUND 06Z
WITH A ROUND OF SHOWERS DEVELOPING AFTER THAT. CEILINGS SHOULD
REMAIN MVFR...DROPPING TO 2000-3000 FEET AGL FOR A LITTLE WHILE.
PRECIPITATION WILL BE A MIX OF RAIN AND SNOW...BUT NO
ACCUMULATIONS ARE EXPECTED. VFR CONDITIONS WILL RETURN AFTER
SUNRISE SUNDAY WITH CEILINGS BACK TO MORE THAN 6000 FEET AGL.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
SUNDAY FOR COZ031-033-034.
&&
SHORT TERM...DANKERS
LONG TERM....RJK
AVIATION...DANKERS
Hazardous weather outlook, Apr 13, 9:59 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1059 AM MDT SAT APR 13 2013
COZ030>051-141700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1059 AM MDT SAT APR 13 2013
...WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IN THE NORTH
CENTRAL MOUNTAINS TONIGHT AND SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW AND GUSTY WINDS ARE EXPECTED TO INCREASE OVER THE MOUNTAINS
THIS EVENING AND CONTINUE THROUGH THE NIGHT. WIND GUSTS UP TO 60
MPH WILL CREATE BLOWING SNOW OVER THE MOUNTAIN PASSES. SNOW
ACCUMULATIONS TONIGHT WILL RANGE FROM 4 TO 10 INCHES...WITH THE
HIGHEST AMOUNTS ON HIGHER WEST FACING SLOPES.
ACROSS THE PLAINS...A COLD FRONT WILL MOVE THROUGH THE AREA LATER
TONIGHT WITH GUSTY NORTH WINDS AND A CHANCE OF RAIN AND SNOW
SHOWERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL DECREASE IN THE MOUNTAINS BY MIDDAY ON SUNDAY HOWEVER
GUSTY WINDS WILL PRODUCE AREAS OF BLOWING SNOW.
A STORM SYSTEM WILL MOVE INTO THE GREAT BASIN BY TUESDAY AND THEN
MOVE ACROSS THE AREA ON WEDNESDAY. UPSLOPE FLOW WILL DEVELOP
BEHIND A COLD FRONT ON MONDAY AND CONTINUE THROUGH TUESDAY. THUS
THERE WILL BE AN INCREASING CHANCE OF SNOW FROM MONDAY INTO
TUESDAY WHICH MAY LINGER INTO WEDNESDAY BEFORE THE SYSTEM MOVES
EAST OF THE REGION BY THURSDAY. THIS SYSTEM HAS THE POTENTIAL TO
BRING SEVERAL INCHES OF SNOW TO THE MOUNTAINS...FOOTHILLS AND
ADJACENT PLAINS FROM MONDAY AFTERNOON THROUGH WEDNESDAY. THE
CHANCE OF SNOW IN THE MOUNTAINS WILL CONTINUE INTO THURSDAY NIGHT
WITH NORTHWESTERLY FLOW ALOFT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- April 13, 5:00 PM MST to April 14, 10:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 13, 5:00 PM MST to April 14, 10:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- April 13, 5:00 PM MST to April 14, 10:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, April 13, 20132 deaths · 7 injured · 2 events
- Dust Storm and High Wind in Idaho, April 13, 2013$120,000 · 59 kt wind · 4 events
- High Wind in Wyoming, April 13, 201363 kt wind · 14 events
- Winter Storm in South Dakota, April 13 to 15, 201312 events
- Winter Storm in Montana, April 13 to 15, 201311 events
- Winter Weather in Colorado, April 13 to 14, 20136 events
- Hail and Heavy Rain in Louisiana, April 13 to 14, 20130.88 in hail · 4 events
- Winter Storm in Montana, April 13 to 14, 20133 events
- High Wind in Colorado, April 13 to 14, 201360 kt wind · 3 events
- High Wind in Wyoming, April 13, 201356 kt wind · 2 events
- Tornado and Hail in Texas, April 13, 2013EF0 · 2 events
- Heavy Rain in Hawaii, April 13 to 14, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447296, 447297, 447298.